A 21yearold woman presented with two days of a petechial rash on her upper extremities and chest. She noted no additional symptoms; she had no history of easy bruising or bleeding, or risk factors for liver disease. She was afebrile with a normal neurologic examination. Conjunctival and gingival hemorrhages were present, as were petechiae on the extremities and chest. Initial laboratory studies included a hemoglobin of 12 g/dL and platelets of 3,000 cells/mm3. The lactate dehydrogenase (LDH) level was normal and peripheral blood smear had no schistocytes. Coagulation studies and the creatinine were normal. She was diagnosed with idiopathic thrombocytopenic purpura (ITP), which was subsequently confirmed by the presence of antiplatelet antibodies. On her anticipated discharge date, a sharp decrease in her hemoglobin concentration was noted. Based upon a positive direct Coombs test, she was diagnosed with Evans syndrome. Her hemoglobin and platelet counts were resistant to treatment with high dose corticosteroids and it was decided to prepare her for splenectomy. A day after receiving a vaccination for Streptococcus pneumoniae, she worsened significantly. Her hemoglobin dropped below 5 g/dL, LDH increased, and peripheral blood smear revealed schistocytes. She was diagnosed with thrombotic thrombocytopenic purpura (TTP) and started on plasmapheresis. Signs of hemolysis improved, but her platelet count did not. An autoimmune evaluation to determine the underlying etiology of her hematologic disease revealed a 1:640 ANA titer, with antiRo (SSA) antibodies and a low C3 complement level. She was diagnosed with systemic lupus erythematosus. The decision was made to initiate rituximab in addition to plasmapheresis. Her platelets returned to 180,000 cells/mm3, with sustained response at three months of follow up.
Thrombocytopenia is a common condition with which the hospitalist must be familiar. Importantly, the hospitalist must have a disciplined approach to identifying thrombocytopenia, and not make the diagnosis prematurely. While ITP and Evan’s Syndrome can result in morbidity due to bleeding and anemia from the lower platelet count, TTP portends much greater morbidity due to organ dysfunction. As such, there must be a lower threshold for considering TTP, and when confirmed, to initiating plasmapheresis. This proved to have been the proper course of action in this patient, whose ADAMTS13 activity eventually returned at 8% associated with an inhibitor. A subset of patients, however, fail to respond to plasmapheresis. In refractory cases and in patients with a demonstrable inhibitor to ADAMTS13 there exists growing experimental evidence for the use of rituximab.
There was a strong argument in favor of immunosuppressive agents in this case, given the new diagnosis of lupus and the initial presentation consistent with Evans syndrome. With the high mortality of the condition, physicians should be familiar with secondline therapies for TTP.
To cite this abstract:Miller C, Shoffeitt M. Can I Have a Mulligan?. Abstract published at Hospital Medicine 2012, April 1-4, San Diego, Calif. Abstract 97920. Journal of Hospital Medicine. 2012; 7 (suppl 2). https://www.shmabstracts.com/abstract/can-i-have-a-mulligan/. Accessed November 14, 2019.